Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 74, NWS El Paso, TX

August 17, 2006Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 17, 2006, 4:44 PM MDT for Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2006, 4:44 PM MDT (22:44 UTC)
Expired
Aug 17, 2006, 7:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 98 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 172248
FFWEPZ
NMC013-180145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
444 PM MDT THU AUG 17 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN NEW MEXICO

* UNTIL 745 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE MOUNTAINS WEST OF HATCH.
THE WARNED AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HATCH

RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA. RUNOFF FROM THIS STORM ALONG THE PLACITAS ARROYO AND OTHER 
AREA ARROYOS MAY CAUSE FLOODING OF ROUTE 26 AND ULTIMATELY INTO THE 
TOWN OF HATCH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3263 10727 3259 10719 3269 10705 3272 10715

$$

MACBLAIN
1 follow-up statement
000 
WGUS74 KEPZ 180013
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
613 PM MDT THU AUG 17 2006

NMC013-180023-
DONA ANA NM-
613 PM MDT THU AUG 17 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN DONA
ANA COUNTY...

THE RAINFALL HAS ENDED FOR NOW WITH ONLY MINOR ARROYO FLOODING 
REPORTED.

LAT...LON 3263 10727 3259 10719 3269 10705 3272 10715

$$

MACBLAIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:45 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 17, 2:45 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT THU AUG 17 2006

.SYNOPSIS...
MOIST AND UNSTABLE AIR MASS WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINS
AND FLOODING IS POSSIBLE FROM RAIN RUNOFF. MOISTURE WILL REMAIN IN
THE REGION THROUGH SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
EACH DAY. DRIER CONDITIONS AND JUST ISOLATED THUNDERSTORMS ARE
POSSIBLE FOR THE FIRST PART OF NEXT WEEK AS MOISTURE SHIFTS WEST AND
HIGH PRESSURE BUILDS OVER THE REGION.

&&

.DISCUSSION...
WV IMAGERY SHOWING DEEPEST MOISTURE OVER EAST HALF OF THE CWA AS
SMALL DRY SLOT HAS MOVED INTO THE WEST. THIS DRY SLOT HAS LIKELY
DESTABILIZED THE MID LEVELS AND IS HELPING KICK OFF SOME STRONG
THUNDERSTORMS OVER THE GILA WILDERNESS. ADDITIONAL MOISTURE ALOFT
AND DISTURBANCES OVER THE BAJA LIKELY TO MOVE OVER THE AREA TONIGHT
AND EARLY FRIDAY MORNING. GFS AND NAM CONTINUE TO DIVERGE SOME...
WITH GFS BASICALLY KEEPING DEEP MOISTURE OVER CWA THROUGH SUNDAY
BEFORE MOVING IT NORTH AND WEST OF AREA ON MONDAY AND BEYOND. NAM
BRINGS DRIER AIR IN AFTER FRIDAY...THOUGH IT DOES ALSO BRING GULF OF
MEXICO FEATURE MUCH STRONGER INTO THE CWA ON SATURDAY. NAM ALSO
TRIES TO BRING WEAK BACK DOOR FRONT INTO THE EASTERN CWA SATURDAY
BUT SEEMS SUSPECT GIVEN THE UPPER PATTERN.

AT ANY RATE WILL TOW LINE CLOSER TO GFS SOLUTION...KEEPING FAIRLY
HIGH THUNDERSTORM COVERAGE THROUGH SUNDAY...THEN DECREASING COVERAGE
MONDAY THROUGH THURSDAY.

&&

.AVIATION...VALID 18/00Z-19/00Z
SCATTERED TSTMS TONIGHT WILL PRODUCE AREAS OF IFR/MVFR FOR CIGS/VSBY
NEAR THE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  89  70  90  71 /  50  40  40  30  30
SIERRA BLANCA TX        63  81  67  84  67 /  50  40  40  30  30
LAS CRUCES              70  89  69  91  70 /  50  40  40  30  30
ALAMOGORDO              70  90  67  91  67 /  50  40  40  30  30
CLOUDCROFT              51  66  50  68  49 /  50  50  50  40  40
TRUTH OR CONSEQUENCES   68  85  67  88  67 /  50  40  40  30  30
SILVER CITY             62  80  61  83  60 /  50  40  40  40  40
DEMING                  66  87  67  89  67 /  50  40  40  30  30
LORDSBURG               66  88  67  88  67 /  50  40  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>025-030>032

17 HEFNER
Hazardous weather outlook, Aug 17, 10:35 AM MDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT THU AUG 17 2006

NMZ022>025-030>032-TXZ055-056-180000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY FRIDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME MONDAY AND BEYOND.
HEAVY RAINFALL AND FLOODING POTENTIAL WILL CONTINUE THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 17, 4:32 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
432 PM MDT THU AUG 17 2006

NMZ025-201400-
SOUTHERN SACRAMENTO MOUNTAINS
1115 PM MDT SAT AUG 19 2006

...INCREASED FLOW CONTINUES BELOW MESCALERO DAM THIS EVENING...

OFFICIALS CONTINUE TO RELEASE WATER FROM MESCALERO LAKE AT A HIGHER
THAN NORMAL RATE DUE TO HEAVY RAINFALL IN DRAINAGES ABOVE THE LAKE.
MODERATE TO HEAVY RAINS OVER THE EAST SLOPES OF THE SACRAMENTO
MOUNTAINS THIS AFTERNOON AND EVENING RESULTED IN NO SIGNIFICANT
INCREASE OF FLOW INTO MESCALERO LAKE OR TO THE LAKE LEVEL. SPILLWAY
AND RELEASE VALVE RELEASE REMAINS AT 30 TO 35 CUBIC FEET PER SECOND.
CARRIZO CREEK CONTINUES TO STAY WITH ITS BANKS...DESPITE THE HIGHER
FLOW.

ADDITIONAL RAINFALL IS FORECAST FOR THE AREA AND THERE IS POTENTIAL
FOR THE LAKE LEVEL TO RISE AND SPILLWAY FLOW TO INCREASE.

PERSONS LIVING IN CARRIZO CANYON...EASTERN RUIDOSO...AND RUIDOSO
DOWNS SHOULD REMAIN ON ALERT AS FLOODING POTENTIAL IN CARRIZO CREEK
WILL PERSIST.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS.

TAB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:39 PM MDTFlash Flood WarningEPZOtero36 min
Aug 16, 6:39 PM MDTFlash Flood WarningEPZOtero111 min
Aug 16, 7:06 PM MDTSevere Thunderstorm WarningEPZLuna54 min
Aug 16, 7:15 PM MDTFlash Flood WarningEPZOtero2 hr
Aug 16, 8:15 PM MDTFlash Flood WarningEPZSierra2 hr
Aug 16, 9:04 PM MDTFlash Flood WarningEPZOtero2 hr
Aug 17, 2:40 PM MDTFlash Flood WarningEPZGrant95 min
Aug 17, 4:06 PM MDTFlash Flood WarningEPZGrant114 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.